MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: standard evar/fevar accessories: tffb-28-111-zt, lot 4372873.Zsle-16-90-zt, lot 431193.Fen thoraco_abdominal graft g38035, lot ac972860.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
On (b)(6) 2013, a standard endovascular aneurysm repair (evar) was performed with the following cook zenith grafts: tffb-28-111-zt lot, 4372873 ¿ main body, zsle-16-90-zt lot, 4311934 - left limb, zsle-13-56-zt lot, 4310217 ¿ right limb.In (b)(6) 2015, expanding sac size with neck dilatation and poor wall contact was noted, although no endoleak was identified.On (b)(6) 2016, re-lining with a 4-fen cuff (fen thoraco_abdominal graft g38035, lot ac972860) was done and the right limb was also re-lined and extended (zsle-13-56-zt, lot 4310217) with a flared limb from another manufacturer.In (b)(6) 2018, further sac expansion was noted, again no with endoleak identified.On (b)(6) 2018, the right internal iliac artery (iia) was embolized and extended into the right external iliac artery (eia).The left limb was not re-lined at that time, as it looked fine on ct and duplex.The right limb was extended into right eia with a device from another manufacturer.On (b)(6) 2018, the patient presented with sac rupture, but was very stable at this stage.Laparotomy and opening of aneurysm sac showed no issues with proximal or distal seals.Initially no cause for rupture could be identified, with no endoleak identified under direct inspection.However, after aspirating all clot from the sac, and on closer inspection, there appeared to be blood slowly "oozing" through the fabric of the left limb (zsle-16-90-zt, lot 4311934).It was felt that this was likely to be due to porosity of the graft which was then re-lined.The left limb was then re-lined with a device from another manufacturer.The right renal was also re-lined with a device from another manufacturer.There was no evidence of a type 3 endoleak but it was felt that the right renal artery (rra) required to be re-lined for durability.Following this, further direct inspection of the graft and intra-operative angiography showed that this oozing had resolved and the patient was closed.Subsequently made a good recovery and was discharged home.Patient was readmitted to a&e after 10 days with collapse and cardiac arrest.The patient then died.A fiscal pm reported ruptured aaa, but no other details.In new information provided on 20mar2019, the reported cause of death was ruptured abdominal aortic aneurysm.Death certificate was issued to the family at the time in (b)(6) 2018.The customer believes it was after the post mortem was carried out.A fiscal post mortem was carried out and the report provided.As noted previously, there was a rupture of the aneurysm sac on (b)(6) 2018 after previous evar in 2013 and a number of re-interventions, including a fenestrated cuff (2016) and re-lining/extension of the right limb ((b)(6) 2018).Laparotomy was carried out on (b)(6) 2018 and sac rupture was confirmed.The aneurysm sac was explored, and there was a satisfactory seal proximally in the neck of the aneurysm and distally in both iliacs, with no sign of a type 1a or 1b endoleak.There was no evidence of a type 2 endoleak.However, on close inspection, there appeared to be blood slowly "oozing" through the fabric of the left limb.It was felt that this was due to porosity of the graft (which was then re-lined).We therefore felt that this device contributed to the patient's death - the limb was zsle 16-90-zt, lot 4311934.The patient recovered following this however and was discharged home.We do not understand the precise reason for the subsequent aneurysm rupture and death that occurred on (b)(6) 2018.The customer provided 2 intraoperative photographs taken on (b)(6) 2018, before and after re-lining of the left limb.The device was not explanted.Three related reports are being filed for this patient: mfr.Report # 1820334-2019-00758, main body (tffb-28-111-zt, lot 4372873), re-lined with 4-fen cuff (fen thoraco_abdominal graft g38035, lot ac972860), this mfr report #, re-lined and extended the right limb (zsle-13-56-zt, lot 4310217) with a flared limb from another manufacturer, mfr.Report # 1820334-2019-00759, left limb (zsle-16-90-zt, lot 4311934), ¿oozing¿ requiring relining and subsequent patient death.
 
Event or Problem Description
There is no new event information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation/evaluation the device was not available for evaluation as it remains implanted in the patient.Imaging was provided for review.A document based investigation has been performed including a review of the provided imaging, device history record, instructions for use, quality control data, and specifications.Per the post mortem report completed on (b)(6) 2018, the cause of patient death was ruptured atherosclerotic abdominal aortic aneurysm (operated), atherosclerotic and hypertensive cardiovascular disease and primary systemic hypertension and hypercholesterolaemia.The autopsy report reads, internal examination demonstrated a large blood clot (retroperitoneal haematoma) on the left side of the abdomen extending between the diaphragm and pelvis.The source of the blood was identified as a 70mm tear in the wall of a large, severely atherosclerotic aortic aneurysm which had arisen between the origins of left renal artery and the left common iliac artery.The mesh stent passing through this section of the aorta, and all of the branches from it appeared to be correctly sited, securely anchored and patent.Furthermore, the autopsy report states, there was no evidence of breakdown or failure of this earlier repair and this second episode of haemorrhage appears to have occurred due to blood tracking around the stent at the level of the left renal artery, although the precise course of the blood flow could not be established amongst the semi-coagulated retroperitoneal haematoma examined at autopsy.This event is judged as progressive deterioration of the original pathological condition, to which the deceased has finally succumbed, despite surgical efforts.The autopsy concludes, aneurysmal disease in this case has arisen as a result of chronic weakening of the vessel walls secondary to the combined effects of systemic hypertension and atherosclerosis and these are therefore regarded as significant contributory factors in this case.Per the imaging reviewer, the zsle-13-56-zt (zsle-13-56) complaint of an expanding aneurysm sac in the absence of a significant endoleak into the sac is confirmed.Per the imaging reviewer, the autopsy report indicates that an aneurysm sac tear involved the aneurysm between the left renal artery and the left common iliac artery.This was where a focal bulge in the aneurysm present at implantation was located.This bulge had slowly grown throughout follow up and would represent the location where rupture was most probable.The aneurysm sac was generally water density on all follow up exams and consistent with aneurysm endotension/hygroma.The relative low pressure of this type of aneurysm compared to an aneurysm sac perfused with arterial pressure is consistent with the patient's stability reported at rupture.The autopsy reported clot originating from near the left renal artery extending into the retroperitoneum.Because, the autopsy also affirmed endograft and open repair integrity, the clot was consistent with a retroperitoneal bleed rather than aneurysm rupture.Although no type ii endoleaks were observed when the sac was opened, the endoleak at the posterior aneurysm neck aneurysm junction and the inferior accessory left renal artery remained possible sources of very slow hemorrhage.These could have functioned as a slow retroperitoneal bleed.A review of the device history record (dhr) for the final assembly and graft subassembly records revealed no non-conformances.The instructions for use (ifu) states the following in consideration of the reported failure mode: indications for use: the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms.Warnings and precautions: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly.Recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.5.2 potential adverse events aneurysm enlargement aneurysm rupture and death endoleak surgical conversion to open repair directions for use: section 11.1.7: ipsilateral iliac leg placement and deployment confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Imaging guidelines and postoperative follow-up: 12.6 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak.Aneurysms with type iii endoleak.Aneurysm enlargement, =5mm of maximum diameter (regardless of endoleak status).Migration inadequate seal length.Consideration for re-intervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent re-interventions including catheter based and open surgical conversion are possible following endograft placement.This complaint involves the relining of the right zsle-13-56-zt (lot 4310217) due to expanding sac size.No endoleak identified.There is no representative device available to reference because there are too many unrelated factors that prevent a true comparison between one device and another.First, this device is a one device lot.In addition, it is not reasonable to tie two cases together where there are differences in patient medical history, patient anatomy and physician.Findings of the imaging review: 1.The zsle-13-56 (see pr257227) complaint of an expanding aneurysm sac in the absence of a significant endoleak into the sac is confirmed.2.The tffb-28-111 (see pr257222) complaint of aneurysm expansion with neck dilatation and poor wall contact but no significant endoleak is confirmed.3.The zsle-16-90 (see pr257226) complaint of transfabric permeability upon surgical exposure is confirmed however its absence on multiple angiograms indicates that it was more likely provoked by aneurysm sac decompression and possibly outflow occlusion.Aneurysm growth because of this permeability cannot be confirmed.4.Although a type ia and a type ii endoleaks are confirmed, these were likely insignificant to aneurysm growth and rupture.The aneurysm neck initially grew independent from the type ia to left inferior accessory renal artery endoleak.This endoleak was more likely the consequence of rather-than the cause of aneurysm growth.The type ii endoleak was extremely subtle.Much greater type ii endoleaks are common and do not cause aneurysm growth.Instead, aneurysm low density, independent neck growth, absence of significant endoleak, continued aneurysm growth despite intervention, and the reported stable rupture are consistent with aneurysm growth from endotension.5.The type ia and type ii endoleaks may have relevance to the patient's fatal retroperitoneal hemorrhage.The imaging review confirms no endoleak related to the zsle-13-56.There was aneurysm sac expansion but it was not related to the zsle-13-56.Cook has concluded patient anatomy and disease progression contributed to this incident.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook will continue to monitor for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8465858
Report Number1820334-2019-00760
Device Sequence Number13788345
Product Code MIH
UDI-Device Identifier10827002552316
UDI-Public(01)10827002552316(17)160601(10)4310217
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2016
Device Model NumberN/A
Device Catalogue NumberZSLE-13-56-ZT
Device Lot Number4310217
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/11/2019
Supplement Date Received by Manufacturer05/13/2019
Initial Report FDA Received Date03/29/2019
Supplement Report FDA Received Date05/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR